Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 249, NWS Jackson, MS

June 28, 2004Oktibbeha County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 28, 2004, 8:03 PM CDT for Oktibbeha County, Mississippi. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2004, 8:03 PM CDT (01:03 UTC)
Expired
Jun 28, 2004, 9:05 PM CDT
In force
62 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Oktibbeha County, MS

The radar

The Columbus AFB radar (KGWX), 70 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1924 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1924 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WUUS54 KJAN 290103
SVRJAN
MSC105-290205-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
803 PM CDT MON JUN 28 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 905 PM CDT

* AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF STARKVILLE...MOVING SOUTHEAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR STARKVILLE AT 820 PM CDT

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3356 8896 3345 8904 3331 8884 3330 8868
      3350 8868

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:10 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 28, 3:10 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT MON JUN 28 2004

DISCUSSION...SEABREEZE ACTIVITY HAS ORGANIZED THIS AFTERNOON AND IT
WILL BE ITS EVOLUTION THAT WILL CONTROL POPS ACROSS THE SOUTHERN
HALF OF THE CWA OVER THE NEXT 4 HRS. TO THE NORTH...BOUNDARIES HAVE
BEEN LAID OUT FROM EARLY MORNING CONVECTION AND EFFECTS FROM
DIFFERENTIAL HEATING. SHORTWAVE IS OVERHEAD OR JUST TO THE EAST OF
THE AREA WHICH SHOULD ALLOW THE CURRENT ACTIVITY TO REMAIN ISOLATED
TO SCATTERED FOR THE NEXT 3 HRS. WILL NOT GO WITH REALLY HIGH POPS
THIS EVENING AS ACTIVITY WILL BE DIMINISHING OR OUT OF THE AREA BY 7
PM. HIGHEST POPS WILL BE ALONG THE I-59 CORRIDOR THROUGH EARLY
EVENING...HERE THE GREATEST INSTABILITY WILL EXIST AND THE BEST
POTENTIAL FOR COLLIDING BOUNDARIES TO KEEP CONVECTION GOING. THROUGH
7 PM...THERE WILL BE SOME POTENTIAL FOR ISOLATED SVR STORMS ACROSS
THE SOUTH AS SUFFICIENT INSTABILITY EXISTS ACROSS THOSE LOCATIONS
AND THE MID-LEVEL FLOW HAS UNSEASONABLY STRONG WINDS NEAR 30-35KTS.

FOR TUE...WILL KEEP HIGH END POPS (70S AND 80S) GOING AS THE
COMBINATION OF SEABREEZE ACTIVITY AND INLAND DEVELOPMENT...WITHIN
850 MB THETA E AXIS...SUPPORT LIKELY TO CATEGORICAL RAIN CHANCES.
DIURNALLY DRIVEN ACTIVITY WILL SUBSIDE BY 7 PM AND WILL LOWER RAIN
CHANCES FOR THE EVENING. AFTER MIDNIGHT...HAVE BUMPED UP POPS A BIT
OVER THE NW AS MODELS ARE SHOWING THE POTENTIAL FOR SOME NOCTURNAL
DEVELOPMENT OVER THE DELTA.

MORE CONVECTION FOR WED AS CWA REMAINS IN A FAVORABLE PATTERN WITH
850 MB THETA E AXIS HOLDING FIRM OVER THE AREA. AT THIS TIME...BEST
UPPER SUPPORT SEEM TO BE FOCUSED OVER THE WEST...THUS HAVE HIGHEST
POPS THAT LOCATION. NOT MUCH CHANGE FOR THU/FRI AS UPPER TROUGH TO
OUR WEST SLOWLY MOVES EAST CLOSER TO MY CWA. WILL GO WITH HIGH END
CHANCE OR LIKELY POPS AT THIS TIME.

WET PATTER WILL PERSIST THROUGH THE WEEKEND AS CWA LOOKS TO BE
LOCATED IN THE FAVORED RAIN REGION. THIS WILL BE POSSIBLE AS 2 UPPER
RIDGES DEVELOP...1 TO MY E THE OTHER TO MY W. RIGHT IN THE MIDDLE
WILL BE A LEFT OVER SHEAR/TROUGH AXIS. GUIDANCE KEEPS 700MB TEMPS ON
THE COOL SIDE WITH PLENTY OF MOISTURE IN THAT LAYER. TOO FAVORABLE
OF A PATTERN TO GO BELOW GUIDANCE WITH RAIN CHANCES.

AS FOR TEMPS...ABOVE NORMAL DAILY RAIN CHANCES ALONG WITH WET GROUND
CONDITIONS WILL KEEP HIGH TEMPS BELOW CLIMO VALUES. AT BEST...89-91
DEGREES WILL BE MET AT A FEW RARE LOCATIONS. WITH THAT...HIGH TEMPS
87-90 WILL THE BEST WAY TO GO. AS FOR OVERNIGHT LOWS...70-73 CANNOT
BE BEAT. THE ONLY WAY WE WILL SEE ANY UPPER 60S...IS IF WE CAN GET
SOME SIGNIFICANT CONVECTIVE COMPLEX TO REALLY TURN THE ATMOSPHERE
OVER.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

36/ENTREMONT
Hazardous weather outlook, Jun 28, 3:26 PM CDT, 4 hours 37 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
292026-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
326 PM CDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
THIS EVENING STRONG THUNDERSTORMS WITH A FEW POSSIBLY SEVERE ARE
LIKELY.  PARTS OF THE OUTLOOK AREA WARMED UP WELL TODAY
...ESPECIALLY SOUTH OF I 20 AND EAST OF I 55 AND THIS IS GOING TO
ALLOW SCATTERED THUNDERSTORMS TO DEVELOP WITH MAIN THREAT BEING
WIND GUSTS NEAR 45 TO 55 MPH...FREQUENT LIGHTNING...AND LOCALLY
HEAVY RAIN.  DUE TO THE VERY SATURATED GROUND...A FEW TREES MAY
BLOW OVER WITH THE STRONGER STORMS.

...FLOODING...
MOISTURE WILL CONTINUE TO PUMP IN FROM THE GULF AND WITH THE
ATMOSPHERE BEING SO MOIST...PERIODS OF HEAVY RAINFALL CAN BE
EXPECTED. PONDING OF WATER ON ROADWAYS...ALONG WITH MINOR
FLOODING OF SMALL CREEKS...STREAMS AND OTHER LOW LYING AREAS WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 28, 5:26 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE JACKSON MS
526 PM CDT MON JUN 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     4 NW CLEM               31.75N 89.84W
06/28/2004                   JEFFERSON DAVIS    MS   EMERGENCY MNGR

            TREES DOWNED IN NORTHERN JEFFERSON DAVIS COUNTY JUST
            SOUTH OF THE SIMPSON COUNTY LINE ALONG HIGHWAY 13.

&&

MME
Local storm report, Jun 28, 7:08 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
708 PM CDT MON JUN 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     BRAXTON                 32.02N 89.97W
06/28/2004                   SIMPSON            MS   LAW ENFORCEMENT

            SEVERAL TREES DOWN NEAR BRAXTON AREA.

&&

LJW
Local storm report, Jun 28, 7:23 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
723 PM CDT MON JUN 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     HICKORY                 32.32N 89.02W
06/28/2004                   NEWTON             MS   LAW ENFORCEMENT

            TREE DOWN ON HIWAY 503.

&&

LJW
Local storm report, Jun 28, 7:44 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
744 PM CDT MON JUN 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     COLLINS                 31.64N 89.56W
06/28/2004                   COVINGTON          MS   LAW ENFORCEMENT

            POWERLINES DOWN ON MAIN STREET IN COLLINS.

&&

LJW
Local storm report, Jun 28, 7:49 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
749 PM CDT MON JUN 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     8 S LAUREL              31.58N 89.14W
06/28/2004                   JONES              MS   LAW ENFORCEMENT

            TREE DOWN ON MONROE ROAD 8 MILES SOUTH OF LAUREL.

&&

LJW
Local storm report, Jun 28, 7:51 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
751 PM CDT MON JUN 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLOOD            LAUREL                  31.69N 89.14W
06/28/2004                   JONES              MS   LAW ENFORCEMENT

            NUMEROUS HOUSES AND BUSINESSES FLOODED.

&&

LJW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:19 PM CDTSevere Thunderstorm WarningJANForrest26 min
Jun 29, 3:20 PM CDTSevere Thunderstorm WarningJANForrest30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.